Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 26, 2002, 6:57 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 26, 2002, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Itasca County, MN, Koochiching County, MN
The radar
The Duluth radar (KDLH), 157 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 12.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
200 WUUS53 KDLH 262357 SVRDLH MNC061-071-270030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 656 PM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 730 PM CDT * AT 656 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EFFIE...OR ABOUT 42 MILES NORTH OF GRAND RAPIDS...MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRAIGVILLE AROUND 730 PM... DAMAGING HAIL UP TO ONE INCH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4772 9374 4780 9350 4802 9361 4796 9379 KFM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:53 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 26, 2:53 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 253 PM CDT MON AUG 26 2002 FORECAST FOCUS IN NEAR TERM IS THUNDERSTORM DEVELOPMENT OVERNIGHT. MODELS IN AGREEMENT WITH OVERALL THEME OF MOVING UPPER AND SURFACE LOW SLOWLY EAST THROUGH NEXT 48 HOURS. DIFFERENCE OCCURS WITH PLACING FEATURES AND SPEED OF THE MOVEMENT. FOLLOWED THE SLOWER ETA FOR THIS PACKAGE. LAKE BREEZE HAS DEVELOPED WELL INLAND...AS DLH TEMPERATURE REACHED 74 FOR A TIME THIS MORNING...AND HAS SLID BACK TO 69-70. FLOW OFF LAKE SUPERIOR TO LAST INTO TUESDAY AS SURFACE HIGH BUILDS OUT OF ONTARIO. LOW LEVEL FLOW TO REMAIN EAST TO SOUTHEAST...BUT 850MB FLOW TO GRADUALLY TURN OUT OF THE SOUTH AND BRING SOME MOISTURE BACK INTO THE NORTHLAND. A SHARP MOISTURE GRADIENT EXISTS IN THE LOW LEVELS AND DLH CWA IS IN THE MIDDLE. WILL KEEP CHANCE FOR SHOWERS/THUNDERSTORMS TONIGHT BUT CUT BACK MOST ZONES AND REMOVE FOR PARTS OF NORTHWEST WISCONSIN WHICH IS CLOSER TO THE HIGH AND MORE STABLE AIR. EXCEPTION IN NORTHWEST WI MAY BE EARLY THIS EVENING...AS AN ISOLATED THUNDERSTORM IS POSSIBLE ON LAKE BREEZE AND SURFACE BOUNDARY. AT THIS TIME...WILL NOT MENTION. NORTHWEST ZONES TO HAVE BEST CHANCE AT SEEING RAIN TONIGHT AS MEAN WIND IS LIGHT WEST TO SOUTHWEST AND THAT AREA IS CLOSER TO BETTER MOISTURE AND LIFT. TUESDAY...BETTER RETURN FLOW SETS UP AND WILL KEEP THE CHANCE FOR SHOWERS/THUNDERSTORMS GOING. LAKE BREEZE SHOULD BECOME WELL ESTABLISHED AS WELL WITH DECENT DENSITY GRADIENT DUE TO THE DRIER AIR OUT OF THE HIGH AND HIGHER DEWPOINTS INLAND. BETTER CHANCE FOR SHOWERS/THUNDERSTORMS DEVELOPS TUESDAY NIGHT INTO WEDNESDAY AS SURFACE BOUNDARY AND UPPER LOW MOVE FURTHER EAST. A BLEND OF THE GUIDANCE TEMPERATURES WERE USED. .DLH...NONE. MELDE
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.